Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


about anabolic steroids for lipodystrophy
May 9, 2000

in an earlier question you stated that anabolic steroids have been useful for lipodystrophy. My dr. said that steroids have no effect in preventing lipo. Could you elaborate on their benefits

Response from Dr. Hellerstein

I'm not sure what was said before about anabolics and lipodystrophy. Here's what I'd say.

Lipodystrophy refers to loss of fat from the extremities. There is no known treatment of any type that is effective against this complication. Indeed, growth hormone probably makes this worse, not better. Even discontinuing antivirals does not reverse this, whereas other metabolic abnormalities (blood lipids, insulin, etc.) may get better after therapy is stopped. I've yet to see anyone who had lost their fat, regain it by any treatment, however. So anabolics should not be expected to work here, either.

Associated with lipodystrophy is often an increase in abdominal fat ("paunch"). This is not lipodystrophy per se, but commonly goes with it. Again, nothing is proven to work for this, but there is non-definitive data that some things can help. Growth hormone may reduce belly size somewhat. Combining anabolics (oxandrolone) with weight lifting caused loss of fat in a study that we published last year. Perhaps this is what you were referring to from a previous answer?

Anyway, the short answer is that nothing yet really works for loss of fat (lipodystrophy). Keep tuned, though, as new treatments are tried over the next year.

Marc Hellerstein, M.D., Ph.D.


Previous
Arthritis in HIV/AIDS Patients
Next
follow up question to anabolics in early infection

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement